Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

IUD removed. Back pain, metallic taste in mouth and nausea. Negative pregnancy test. Miscarriage?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5568 Questions
Hi, I had a copper IUD after 4 years on October 9th. For as long as I can remember my cycle has been 32 days. There have been some times where its a day or so late, and a few times I've been under a lot of stress and its come a little later. The month I had the IUD removed my period was 9 days late. I then had a normal cycle. In December I believe I had an early miscarriage, although never got a positive pregnancy test. I had back pain from around the time implantation would have been and then started getting a horrible metallic taste in my mouth and a really enhanced sense of smell and some nausea. I continued to have back pain until 3 days before my period when I started bleeding for 3 days. It was rather clotty and all of my symptoms disappeared over the course of the first day of bleeding. I had 3 very awful days of feeling listless, unable to get out of bed, unable to eat and uncontrollably weepy.
I then had a period exactly 3 weeks later, with normal PMT symptoms beforehand and I bled for 4 days. That was the last bleed I have had. A week before I expected my period to come (based on 32 days), I had awful mood swings, a skin breakout, exhaustion, hot flashes and just generally felt very hormonal and low. I expected my period, but it never came. I then started feeling queasy and getting headaches. This stopped last Tuesday. I have done 8 pregnancy tests from the point my period was due, and had a negative blood test as well.

I'm rather confused as to what could be going on. Could this be related to the miscarriage, the IUD removal, could I still be pregnant or could there be something else like fibroids or thyroid problems. (Thyroid problems run in my family, but I had blood tests in August which were fine.).
Posted Fri, 22 Mar 2013 in Birth Control
Answered by Dr. Aarti Abraham 31 minutes later
Thanks for your query.

I think what you are having is irregular cycles.
Now the cause, could be one of many.
It could be related to the IUD removal, however that would not explain the other symptoms like queasiness, headaches , hot flashes etc.
The irregular cycles commonly occur after IUD removal.
Yes, they could be on account of the miscarriage also.
After 8 negative pregnancy tests, and a negative blood test, we should no longer consider the possibility of a pregnancy.

Other causes include - stress, anxiety, emotional upheavals, frequent travelling, rapid changes in weight - either sudden weight gain or weight loss, thyroid disorders ( after all the last test was 6 months ago ), deranged blood sugars, other concomitant drugs you might be taking, polycystic ovaries, uterine fibroids, endometriosis, endometrial hyperplasia etc.

As you can see, the list is exhaustive, out of which you can rule out only a few by yourself.
The rest need to be ruled out by the following steps - consultation with a gynaecologist, thorough XXXXXXX check up, relevant blood tests and a pelvic transvaginal ultrasound.

In fact , I am surprised you havent consulted a gynecologist already, since your query itself tells me you are quite insightful and thorough.

Please do so at the earliest, and let me know.
Take care, and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor